“Will Hyland’s Teething Tablets Cause Seizures?”
There was an accusation that Hyland’s Teething Tablets were recalled for causing seizures. People are asking questions, wondering if Hyland’s Teething Tablets are dangerous. I am not a professional homeopath. Please do not use anything in this post as medical advice. Just as a tool for thoughtful, critical reasoning.
Let me start by making it clear that the Hyland’s recall was voluntary, not mandated. Here is more information on the safety of Hyland’s Teething Tablets from the manufacturer.
From their Facebook page, Hyland’s stated, “We understand the care and thought that goes into decisions about your child’s health care solutions. Hyland’s voluntarily recalled its Hyland’s Teething Tablets in 2010 in an abundance of caution. While we, in working with the FDA, found a manufacturing process that needed improvement, the company had no reason to believe the products were unsafe.”
Despite the inaccurate statement about Hyland’s past recall, people have voiced their concerns. I’ve gotten numerous emails and private messages asking me if they should be worried and suggesting possible scenarios where the homeopathic scenario may have induced a seizure one child. The simple answer is that there is no need to worry.
These homeopathic-using parents, however, have asked about “Homeopathic Aggravation” and “Homeopathic Proving.” I’d like to address both of these topics, as neither an aggravation nor a proving has been found to have actual negative lasting consequences on health. I will do my best to explain them, but they are often very confusing for people who are used to conventional, allopathic medicines.
“What about Homeopathic Aggravation?”
A homeopathic aggravation is where symptoms get worse before they get better. It’s not very common in OTC homeopathic remedies. Some people call this a “homeopathic healing crisis.” It’s the body ridding itself of the disease. The healing crisis is swift and is replaced with often permanent healing.* An aggravation should not be confused with a side effect. It is not the same. A side effect is harm that is caused, a healing aggravation is healing happening. Again, Homeopathic Aggravations are rare with OTC potency remedies.
People have wondered if maybe Hyland’s Teething Tablets could cause seizures as part of a healing crisis.
Given that belladonna 200C HPUS has been used to treat seizures in dogs, it could theoretically be possible that if a child were epileptic or experiencing seizures*, Belladonna 12X might also be able to induce healing.* In theory, that healing process could result in a homeopathic aggravation.
When it comes right down to it though, 12X is not generally a potency that you would find any aggravation with. In fact, homeopathic practitioners will use a more frequent dose of the same remedy in a lower potency (such as 12X, 30X or 30C) to avoid a healing aggravation in sensitive people.
If Hyland’s Teething Tablets did somehow happen to induce a healing aggravation, we should thank our lucky stars for accidentally finding a remedy that healed the child of a disease.* Of course, that situation is extremely unlikely and would still not be dangerous, according to homeopaths.
*Of course, these statements have not been evaluated by the FDA for OTC use, and you should never attempt to heal a non-self-limiting disease yourself. This statement should not be mistaken for medical advice. Please only use Hyland’s Teething Tablets as directed on the label.
“Proving the Remedy?”
People have suggested that Hyland’s Teething Tablets may have actually caused a child to have seizures by “proving” the remedy if the mother used it improperly. A homeopathic proving is when a homeopathic remedy is deliberately used frequently and for a long duration by volunteer testers who have no symptoms of unhealth. In doing this, the volunteers record every single symptom they experience during the testing period. The homeopath then records this data and compiles it with other volunteers’ data to create an extensive list of possible uses for the remedy. After the proving period is over, there is no long term damage. A proving is done to find what possible symptoms the remedy could be used for.
I searched through the Homeopathic Materia Medica for all the symptoms of each of the homeopathic remedies that are included in the Hyland’s Teething Tablets. These are the “ingredients” in Hyland’s teething tablets:
Calcarea Phosphorica 6X HPUS, Chamomilla 6X HPUS, Coffea Cruda 6X HPUS, Belladonna 12X HPUS.
None of the remedies had seizures listed as one of the symptoms that it should be used to treat, so during the extensive proving periods for these remedies, seizures were never recorded as a symptom. This means that none of these remedies would be expected to cause seizures if they were used for too long and for too often either.
The directions of course indicate that you shouldn’t use Hyland’s Teething Tablets for more than a week straight. This is because anything that is not self-limiting should not be treated with OTC medications, but rather with a homeopathic practitioner.
Assuming someone didn’t follow those directions and used Hyland’s Teething Tablets for a month or two straight, they could theoretically end up “proving” the remedies and showing the some of the symptoms listed by the Homeopathic Materia Medica… but again, actual seizures weren’t on that list.
Belladonna’s entry in the Materia Medica did show twitching facial muscles and facial neuralgia though. Twitching facial muscles and facial neuralgia showed up in deliberate provings when volunteers chronically used homeopathic Belladonna.
At any rate, when used as directed, a child will not “prove” any of the remedies that are used in Hyland’s Teething Tablets. And simply because I hate stating anything as “impossible,” it should be noted that according to homeopathic theories, no actual damage would be done in that statistically low chance that it did happen.
Here’s the bottom line. Hyland’s Teething Tablets are exceedingly safe. Hyland’s Teething tablets are not “new” just because they are new to some parents and some grocery stores. They have been a very long time, longer than Tylenol and unlike Tylenol, there have never been deaths on Hyland’s Teething Tablet’s shoulders.
A large study was carried out and published in 2000 by researchers at the Federal University of Uberlândia. The researchers critically reviewed reports of adverse effects from homeopathic medications published from 1970 to 1995. In that review, it concluded that adverse effects reported homeopathic medicines were greater than placebo in controlled clinical trials (9.4/6.1) but reported effects were minor, transient and comparable. It also stated that anecdotal reports of adverse mainly reported aggravation of current symptoms, not new ones. That of course, would presume healing was on its way. Most importantly, it should be noted that the report stated that most cases of adverse effects from homeopathic products that came up in conventional medical journals actually pointed to products that were mislabeled as “homeopathic” but were not true homeopathic products. Many people mistakenly think of “homeopathic” to mean anything not allopathic.
Hyland’s Teething Tablets are statistically far safer than using herbal remedies or western medicinal remedies like Orajel. Hyland’s Teething Tablets are safe.